Approximately 9.4 percent of American children between the ages of 2 and 17 are diagnosed with attention deficit hyperactivity disorder (ADHD), according to the Centers for Disease Control and Prevention (CDC). This is more than 6 million kids in total, two-thirds of whom reportedly have at least one other disorder (mental, emotional, or behavioral) to contend with.
One of the most common forms of ADHD treatment is medication. The CDC says that 62 percent of the children with this condition are prescribed at least one drug designed to help reduce typical ADHD symptoms, some of which include impulsivity, trouble focusing, and hyperactive behavior. Adderall is perhaps the most well-known ADHD medication today, but it’s also one that is frequently misused.
What is Adderall and why is it misused?
Adderall is a combination drug that contains two central nervous system stimulants, amphetamine and dextroamphetamine, according to Live Science. These stimulants work by stopping the body’s ability to reabsorb the neurotransmitters dopamine and norepinephrine. This instigates a fight or flight response, making it easier for the person taking it to focus, pay attention, and better control his or her behavior.
It’s so effective that Adderall has unfortunately been labeled “a study drug.” The journal Clinical Child and Family Psychology Review reported that 17 percent of college students misuse Adderall mainly in an effort to improve academic performance.
According to research in Brain and Behavior, prescription stimulants are misused because they can create a euphoric or “high” effect and also enhance the person’s ability to better cope with education-related stress.
But if Adderall has such a perceived “positive” effect by helping students develop more effective study habits and, in return, potentially get better grades, why is it such an issue? As it turns out, there are many reasons.
The problems with Adderall
One of the major concerns about Adderall is what it can potentially do to the cardiovascular system.
In an article written by Steven E. Nissen, M.D., a consultant to the FDA Drug Safety and Risk Management Advisory Committee for the hearings on ADHD drugs, he stated that stimulants prescribed for ADHD “substantially increase” both blood pressure and heart rate. This increases one’s risk of disease in general (morbidity), as well as risk of early death (mortality).
A review printed in Molecular Psychiatry adds that short-term use of medications containing amphetamines (which Adderall has) can also result in “increased arousal or wakefulness, anorexia, hyperactivity, perseverative movements, and, in particular, a state of pleasurable affect, elation, and euphoria.”
Additionally, Adderall users sometimes experience:
In some cases, patients have even reported a stimulant-induced psychosis.
The list of potential negative effects is so long that if you look at the FDA’s medication guide for Adderall, the list of contraindications, warnings, adverse reactions, and precautions take up a majority of the content.
These include Adderall’s ability to increase aggression, suppress growth, instigate seizures and strokes, cause gastrointestinal issues (diarrhea, constipation, and dry mouth) and vision issues, and possibly cause the development of tics, like with Tourette’s syndrome.
The FDA says that this particular drug can also interact with other prescription medications, including those prescribed for gastrointestinal issues, antihistamines, and MAO inhibitors.
Potential effects of Adderall misuse
When taken in doses higher than recommended, the FDA says that Adderall, which is labeled as a schedule II controlled substance, can create the following effects:
- Tremors or overactive reflexes
- Faster breathing patterns
- Confusion or hallucinations
- Fatigue or depression
- Nausea and/or vomiting
- Abdominal cramps
- High fever
- Rapid destruction of skeletal muscle
- Heart arrhythmia
- Hypertension (high blood pressure)
- Hypotension (low blood pressure)
- Circulatory collapse
Despite all of these potential effects, it appears that Adderall misuse is on the rise.
One study conducted by Johns Hopkins University found that use of Adderall by young adults (primarily those between the ages of 18 and 25) without a valid prescription has increased by 67 percent. Worse yet, emergency room visits associated with this misuse have also increased by 156 percent.
Where are these teens and young adults getting this type of drug? According to Johns Hopkins, the main source is family and friends, two-thirds of whom have valid prescriptions themselves.
Healthline adds that Adderall’s negative effects can sometimes differ based on the dosage taken as well as the age of the individual taking it, which can be broken down like this:
||POTENTIAL SIDE EFFECTS
||6 to 12 year olds
||Loss of appetite, nervousness, sleep issues, nausea and vomiting,
abdominal pain, fever
||Loss of appetite and weight loss, nervousness, sleep issues, abdominal pain
||Loss of appetite and weight loss, dry mouth, anxiety, agitation, sleep issues, nausea, dizziness, headaches, weakness,
accelerated heart rate, diarrhea, urinary tract infection
||Hyperactivity, irritability, personality changes, sleep issues,
severe dermatosis (a skin condition that does not involve inflammation)
Warning signs of Adderall misuse or abuse
How can you tell if your child may potentially be misusing or abusing this drug? Here are a few warning signs to watch for:
- They are talking more than normal
- They seem unusually excited
- They have incomplete thoughts
- Their aggression has increased
- They aren’t eating as much as usual
- They’ve withdrawn socially
- Their personal hygiene is declining
- They have more relationship-type issues
- They’re sleeping more or are tired more often
- They’re not going to school on time, if at all
- If they have a job, they are missing time there too
- They develop secretive behaviors
- They seem paranoid
- They need money more often or go through it more quickly
If these types of signs exist, it is possible that your child may be misusing or abusing prescription Adderall.
Adderall withdrawal warning
While it may seem that the best response to Adderall misuse would be to help your child immediately stop using this substance, Healthline explains that a sudden stoppage can potentially result in the user experiencing a “crash.”
This crash can include:
- Sleeping too much
- Difficulty sleeping at all
- Extreme feelings of hunger
- Increased anxiety, phobias, or panic attacks
- Becoming easily irritated
- Lack of energy
- Feeling unhappy, depressed, or suicidal
For these reasons, Healthline suggests getting a doctor’s assistance when helping your teen or young adult child discontinue Adderall use. Together, you can develop a plan that eases withdrawal symptoms while increasing the likelihood that your child can effectively quit using this drug.
How to talk with your teen about Adderall misuse
It helps to know how to talk to your teen about Adderall misuse. According to the Substance Abuse and Mental Health Services Administration (SAMHSA), this involves teaching your son or daughter about the three Rs of prescription medication use:
- Respect for the medication’s intended use
- Recognizing that even prescription medications have risks
- Responsible use of this and other doctor-prescribed medications
The SAMHSA also recommends understanding that teens often mistakenly believe that prescription medications are safer than illegal drugs (even if they’re misused) and that using this category of drugs without a doctor’s prescription every now and again is okay.
It’s important to dispel these myths so they can understand that taking this or any other medication outside of its intended use is not good for them.
Additional drug misuse resources
For more information about misuse of Adderall or any other type of prescription drug, these resources can offer additional information: